Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 291, NWS Blacksburg, VA

September 29, 20164 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 29, 2016, 7:15 PM EDT for 4 counties in Virginia. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2016, 7:15 PM EDT (23:15 UTC)
Expired
Sep 29, 2016, 8:15 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Botetourt County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 7:54 PM EDTTSTM WND DMG2 S Collierstown, VATREE DOWN ON THE BLUEGRASS TRAIL
Sep 29, 8:00 PM EDTTSTM WND DMG3 N Collierstown, VATREE DOWN ON BIG HILL RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WUUS51 KRNK 292315
SVRRNK
VAC023-163-530-678-300015-
/O.NEW.KRNK.SV.W.0291.160929T2315Z-160930T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT THU SEP 29 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  THE CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA...
  THE CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA...
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 815 PM EDT

* AT 714 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NATURAL
  BRIDGE...MOVING NORTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEXINGTON...
  BUENA VISTA...
  BUCHANAN...
  GLASGOW...
  AND GOSHEN.

THIS INCLUDES THE FOLLOWING LOCATION VMI.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3789 7915 3781 7922 3779 7927 3766 7935
      3761 7946 3758 7945 3757 7943 3749 7955
      3750 7956 3745 7959 3745 7963 3748 7965
      3748 7968 3742 7977 3745 7984 3776 7968
      3783 7962 3787 7962 3797 7957 3808 7948
TIME...MOT...LOC 2314Z 202DEG 20KT 3759 7957 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
1 follow-up statement
683 
WWUS51 KRNK 300012
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT THU SEP 29 2016

VAC023-163-530-678-300020-
/O.EXP.KRNK.SV.W.0291.000000T0000Z-160930T0015Z/
ROCKBRIDGE VA-CITY OF LEXINGTON VA-CITY OF BUENA VISTA VA-
BOTETOURT VA-
812 PM EDT THU SEP 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR ROCKBRIDGE AND NORTHEASTERN
BOTETOURT COUNTIES...THE CITY OF LEXINGTON AND THE CITY OF BUENA
VISTA WILL EXPIRE AT 815 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3789 7915 3781 7922 3779 7927 3766 7935
      3761 7946 3758 7945 3757 7943 3749 7955
      3750 7956 3745 7959 3745 7963 3748 7965
      3748 7968 3742 7977 3745 7984 3776 7968
      3783 7962 3787 7962 3797 7957 3808 7948
TIME...MOT...LOC 0010Z 202DEG 20KT 3786 7943 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 5:53 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 29, 5:53 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
553 PM EDT Thu Sep 29 2016

.SYNOPSIS...
A strong upper level area of low pressure will remain just west of
the mountains today into Friday. This system will combine with a
residual stationary front across the region to produce periods of
showers and thunderstorms into Friday night. The low will move
northeast, away from the region, resulting in drier weather this
weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 549 PM EDT Thursday...

The Flash Flood Watch for the piedmont of Virginia into
Rockbridge County will be allowed to expire at 6pm. Deep
convection has been lacking this afternoon here, and short term
models are indicating main focus through early evening will be in
the west. However, the slow moving band from MTV-ROA-HSP at 2150z
will keep shifting north and northeast. Will have to monitor the
Alleghanys and Shenandoah Valley of our forecast area for possible
watch if deep convection maintains its intensity into early
evening. Forecast grids updated to account for latest radar and
high-res models trends favoring likely to categorical pops in the
west to little to low chance pops in the NC piedmont through
8-9pm.

Previous afternoon discussion...

Upper low was along the Ohio River as seen in all satellite loops.
A well defined area of mid level drying over the central and
southern Appalachians into the eastern Great Lakes. The upper low
is forecast to drift southeast into Kentucky then loop back into
Indiana. Good consensus in the guidance with the track of the low.
As a result there will be little change in the weather pattern
tonight or Friday.

Surface through low level winds will keep dew points in the 60s in
all but the southwest tip of Virginia and extreme western North
Carolina. This will fill low clouds and fog in over the foothills
and to the east. The western edge of multiple bands of showers and
thunderstorms will gradually move northeast tonight and Friday.

Have taken a blend of bias corrected MET and MAV guidance for lows
tonight. Areas closer to the upper low, west of Bluefield and
Wilkesboro will have the coolest temperatures overnight. Highs on
Friday will very dependent on cloud cover, similar to today.
Locations that have more sunshine will be close to 80 degrees.
Spots that stay in the low clouds longer may only reach the lower
70s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 330 PM EDT Thursday...

The closed low over the Ohio valley that has been dominating the upper
level pattern will slowly pull up to the Great Lakes region as it
starts to open up, dragging a well occluded surface low with it. This
will position our region essentially in the dry slot under a neutral
thermal advection regime with slight warming aloft. This should yield a
weekend forecast devoid of significant precipitation though an isolated
shower may still be possible. By sunday night, high pressure pushing in
form the upper midwest will nudge a cold front to our western doorstep
but the best forcing and instability will be shearing off to our
northwest so the chances for any frontal precipitation encroaching
Sunday night are low.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 PM EDT Thursday...

The upper low will give way to ridging in the eastern US through the
early part of next week. This stall the approaching front and allow a
large area of high pressure to settle over New England and wedge down
the east side of the Appalachians. The big variable lies with the
potential track of TS Matthew as it is expected to turn north and move
up the Atlantic coast. The exact track of Matthew will determine how
much, if any, precipitation it can push into the region from the east
and how much overrunning precipitation will develop as it interacts
with the wedge. Right now, the most likely scenario is for some light
overrunning precipitation to develop by Tuesday and increase a bit into
Wednesday especially in the east, with any significant effects form
Matthew remaining to our east.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
As of 215 PM EDT Thursday...

Low clouds along the Blue Ridge an in the foothills of Virginia
and North Carolina have either lifted to MVFR or eroded as of the
18Z start of the TAF forecast period.

Scattered thunderstorms have already developed. The best
probability of precipitation will be in three main bands. The
first will be from the Tennessee/North Carolina border north into
central West Virginia. Another band of storms will line up from
the North Carolina foothills into southeast West Virginia.
Confidence is lower in the formation of storms farther east but
this bans would be mainly east of a KDAN to KLYH line. The
environment favorable for hail this afternoon and evening, with
the best probability of any hail possibly impacting an airport
would be at KLWB or KBLF.

Best concentration shifts into central and northern Virginia late
tonight. This should again allow for areas of MVFR to IFR ceilings
to fill in again with fog overnight. With little movement of the
low pressure system at the surface or upper levels, confidence is
high in the persistent easterly upslope winds through 12Z/8AM.
Have added LLWS in for KLWB late tonight.

Similar to today, improvement in conditions will be slow after
sunrise. Ceilings are likely to not reach VFR until after
15Z/11AM.

Extended aviation discussion...

A deep upper low will remain over the Ohio and Tennessee Valleys
into Friday night with a slow drift to the northeast on Saturday.
This will keep variable clouds, MVFR cigs, and periods of -SHRA
across the region through much of the period. Should finally see
VFR return during Saturday and continue into Monday as the upper
low lifts northeast and weak high pressure builds in.

&&

.HYDROLOGY...
As of 430 PM EDT Thursday...

Development of thunderstorms had been early this afternoon mainly
over the mountains. Storms were lining up and moving from south to
north. MSAS analysis showed most unstable air was over the
northwest North Carolina mountains and from central North Carolina
into eastern Virginia. Highest precipitable water values were east
of Lynchburg and Danville. Until the threat of thunderstorms
diminishes after sunset, will keep the flash flood watch going.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/JH
HYDROLOGY...JH
Hazardous weather outlook, Sep 29, 5:55 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT THU SEP 29 2016

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-302200-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
555 PM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE THROUGH EARLY TONIGHT. VERY HEAVY
RAINFALL MAY ALSO BE ENOUGH TO CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-302200-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
555 PM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE THIS EVENING WHICH
COULD CAUSE ISOLATED FLOODING. AN ISOLATED STRONG TO SEVERE
THUNDERSTORM CANNOT BE RULED OUT EITHER...WITH THE MAIN THREAT
BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 29, 5:42 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             1 WSW PILOT MOUNTAIN    36.38N  80.48W
09/29/2016  E1.00 INCH       SURRY              NC   PUBLIC

&&

EVENT NUMBER RNK1601689

16
Special weather statement, Sep 29, 5:51 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT THU SEP 29 2016

NCZ001-002-VAZ015-292245-
ASHE-ALLEGHANY-GRAYSON-
551 PM EDT THU SEP 29 2016

...STRONG THUNDERSTORMS WILL AFFECT WESTERN ALLEGHANY AND EASTERN
ASHE COUNTIES IN NORTHWEST NORTH CAROLINA AND GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA THROUGH 645 PM EDT...

AT 549 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM JEFFERSON TO
PINEY CREEK...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GALAX...
SPARTA...
JEFFERSON...
WEST JEFFERSON...
AND INDEPENDENCE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3639 8149 3676 8129 3676 8119 3677 8116
      3677 8109 3678 8109 3679 8107 3677 8101
      3668 8094 3667 8093 3666 8095 3664 8094
      3637 8123 3636 8128 3637 8132 3637 8135
      3636 8137 3633 8137
TIME...MOT...LOC 2149Z 240DEG 16KT 3641 8133

RAB
Local storm report, Sep 29, 6:09 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             3 NNW BURNT CHIMNEY     37.14N  79.86W
09/29/2016  E1.25 INCH       FRANKLIN           VA   TRAINED SPOTTER

&&

EVENT NUMBER RNK1601690

16
Special weather statement, Sep 29, 6:29 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT THU SEP 29 2016

NCZ019-020-292330-
WILKES-YADKIN-
629 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT YADKIN AND SOUTHEASTERN WILKES
COUNTIES...

AT 628 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HARMONY...
MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY
RAIN AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THIS
THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
ELKIN...
YADKINVILLE...
JONESVILLE...
BOONVILLE...
AND EAST BEND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3627 8087 3624 8087 3625 8080 3627 8078
      3626 8075 3628 8074 3627 8073 3627 8068
      3625 8065 3629 8062 3627 8060 3628 8057
      3627 8054 3626 8053 3625 8046 3623 8044
      3618 8044 3605 8061 3606 8091 3605 8103
TIME...MOT...LOC 2228Z 236DEG 14KT 3598 8085

RAB
Special weather statement, Sep 29, 6:53 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT THU SEP 29 2016

NCZ001-002-018-019-VAZ007-009-010-012-015-016-WVZ042-292345-
WILKES-WATAUGA-ASHE-ALLEGHANY-BLAND-CARROLL-SMYTH-TAZEWELL-WYTHE-
GRAYSON-MERCER-
653 PM EDT THU SEP 29 2016

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL WILKES...EAST CENTRAL
WATAUGA...ALLEGHANY AND EASTERN ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA...GRAYSON...EASTERN TAZEWELL...EASTERN
SMYTH...WYTHE...BLAND...WEST CENTRAL CARROLL COUNTIES IN
SOUTHWESTERN VIRGINIA AND MERCER COUNTIES IN SOUTHEASTERN WEST
VIRGINIA THROUGH 745 PM EDT...

AT 650 PM EDT...A LARGE AREA OF STRONG THUNDERSTORMS EXTENDED FROM
WESTERN WILKES TO EASTERN TAZEWELL AND WESTERN MERCER COUNTIES...OR
FROM NEAR WILKESBORO...TO ELK CREEK...TO BLAND...TO
BLUEFIELD...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THE STRONGER STORMS IN THIS AREA.
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH
THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
BLAND...
PRINCETON...
BLUEFIELD...
AND NORTH WILKESBORO.

THIS INCLUDES THE FOLLOWING LOCATION MERCER COUNTY AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3617 8152 3688 8142 3725 8151 3727 8142
      3731 8140 3732 8137 3742 8131 3742 8128
      3746 8131 3747 8128 3750 8126 3751 8121
      3756 8120 3760 8114 3759 8111 3685 8089
      3612 8115
TIME...MOT...LOC 2250Z 207DEG 23KT 3672 8118

RAB
Local storm report, Sep 29, 7:06 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             COOPERS COVE            37.21N  79.86W
09/29/2016  E1.25 INCH       FRANKLIN           VA   TRAINED SPOTTER

&&

EVENT NUMBER RNK1601691

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:07 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke53 min
Sep 28, 8:10 PM EDTSpecial Weather StatementRNKBuckingham35 min
Sep 28, 8:41 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Botetourt, Floyd, Franklin, Henry and 8 more34 min
Sep 28, 8:53 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania25 min
Sep 28, 8:56 PM EDTSpecial Weather StatementRNKCarroll, Craig, Giles, Montgomery, Pulaski, Roanoke and 1 more64 min
Sep 28, 9:12 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lynchburg52 min
Sep 28, 9:36 PM EDTSpecial Weather StatementRNKBedford, Franklin, Henry, City of Martinsville69 min
Sep 28, 10:28 PM EDTSpecial Weather StatementRNKBotetourt47 min
Sep 29, 2:27 AM EDTSpecial Weather StatementRNKHalifax63 min
Sep 29, 1:19 PM EDTSpecial Weather StatementRNKCarroll, Pulaski56 min
Sep 29, 1:45 PM EDTSpecial Weather StatementRNKTazewell60 min
Sep 29, 2:18 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski57 min
Sep 29, 2:38 PM EDTFlash Flood WarningRNKCarroll, Floyd, Montgomery, Pulaski, City of Radford6 hr
Sep 29, 2:50 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick55 min
Sep 29, 3:15 PM EDTSevere Thunderstorm WarningRNKPatrick60 min
Sep 29, 3:54 PM EDTSpecial Weather StatementRNKCraig, Montgomery, Roanoke66 min
Sep 29, 3:57 PM EDTAreal Flood AdvisoryRNKCraig, Montgomery, Roanoke, City of Salem3 hr
Sep 29, 4:17 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick58 min
Sep 29, 4:40 PM EDTSevere Thunderstorm WarningRNKAlleghany47 min
Sep 29, 4:54 PM EDTSpecial Weather StatementRNKTazewell66 min
Sep 29, 5:09 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath, Botetourt, City of Covington3 hr
Sep 29, 5:13 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, City of Martinsville62 min
Sep 29, 5:18 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Floyd, Franklin, Roanoke, City of Roanoke57 min
Sep 29, 5:51 PM EDTSpecial Weather StatementRNKGrayson54 min
Sep 29, 6:16 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax119 min
Sep 29, 6:20 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke55 min
Sep 29, 6:26 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Henry, Pittsylvania64 min
Sep 29, 6:53 PM EDTSpecial Weather StatementRNKBland, Grayson, Wythe52 min
Sep 29, 7:42 PM EDTFlash Flood WatchRNKAlleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 2 more8 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.